Article Text

PDF

Hyponatraemic convulsion secondary to desmopressin treatment for primary enuresis.
  1. D C Apakama,
  2. A Bleetman
  1. Department of Accident and Emergency Medicine, Birmingham Heartlands Hospital, Bordesley Green East.

    Abstract

    The case of a 6 year old child who presented with convulsions and coma after unsupervised self administration of intranasal desmopressin (DDAVP) for nocturnal enuresis is presented. Children with enuresis can be embarassed by their condition and may believe that multiple doses of their nasal spray may bring about a rapid resolution. Water intoxication is an uncommon but serious adverse effect of treatment with intranasal DDAVP. These patients may present with seizure, mental state changes, or both. Basic management consists of stopping the drug, fluid restriction, and suppressive treatment for seizures. Recovery is usually rapid and complete. Administration of the nasal spray in children should be supervised by parents to prevent highly motivated children from accidental overdose. The risks of high fluid intake need to be carefully explained to both parents and children.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.